Author Topic: Potentiation of 5-methoxy-N,N-dimethyltryptamine-induced hyperthermia by harmala  (Read 374 times)

Offline Flux

  • Global Moderator
  • Cosmic Toad
  • *****
  • Posts: 256
  • Karma: +5/-0
    • View Profile
Jiang XL, Shen HW, Yu AM, 2015, 'Potentiation of 5-methoxy-N,N-dimethyltryptamine-induced hyperthermia by harmaline and the involvement of activation of 5-HT1A and 5-HT2A receptors’, Neuropharmacology,  vol. 89, pp. 342-51, https://www.ncbi.nlm.nih.gov/pubmed/25446678

Abstract

5-Methoxy-N,N-dimethyltryptamine (5-MeO-DMT) and harmaline are serotonin (5-HT) analogs often abused together, which alters thermoregulation that may indicate the severity of serotonin toxicity. Our recent studies have revealed that co-administration of monoamine oxidase inhibitor harmaline leads to greater and prolonged exposure to 5-HT agonist 5-MeO-DMT that might be influenced by cytochrome P450 2D6 (CYP2D6) status. This study was to define the effects of harmaline and 5-MeO-DMT on thermoregulation in wild-type and CYP2D6-humanized (Tg-CYP2D6) mice, as well as the involvement of 5-HT receptors. Animal core body temperatures were monitored noninvasively in the home cages after implantation of telemetry transmitters and administration of drugs. Harmaline (5 and 15 mg/kg, i.p.) alone was shown to induce hypothermia that was significantly affected by CYP2D6 status. In contrast, higher doses of 5-MeO-DMT (10 and 20 mg/kg) alone caused hyperthermia. Co-administration of harmaline (2, 5 or 15 mg/kg) remarkably potentiated the hyperthermia elicited by 5-MeO-DMT (2 or 10 mg/kg), which might be influenced by CYP2D6 status at certain dose combination. Interestingly, harmaline-induced hypothermia was only attenuated by 5-HT1A receptor antagonist WAY-100635, whereas 5-MeO-DMT- and harmaline-5-MeO-DMT-induced hyperthermia could be suppressed by either WAY-100635 or 5-HT2A receptor antagonists (MDL-100907 and ketanserin). Moreover, stress-induced hyperthermia under home cage conditions was not affected by WAY-100635 but surprisingly attenuated by MDL-100907 and ketanserin. Our results indicate that co-administration of monoamine oxidase inhibitor largely potentiates 5-MeO-DMT-induced hyperthermia that involves the activation of both 5-HT1A and 5-HT2A receptors. These findings shall provide insights into development of anxiolytic drugs and new strategies to relieve the lethal hyperthermia in serotonin toxicity.